Monday, October 01, 2007

Eric Update

Whew! Thankfully today we found out what has been going on with Eric. Or rather, what has been going on the last week. This whole thing started with a respiratory bug, that turned into bronchitis. Then last week he went to the doc for the bronchitis and it was bad so she said she was going to give him "mega" antibiotics. "I'm not going to let this fester since you're on dialysis!"

So the last week the bronchitis has gotten better and better. But the vomiting continued. And Eric got more and more weak. I'm talking can't get up and walk to the curb without feeling like you're going to pass out weak! Last night I told him (I was done asking!) that we were going to call the dialysis nurse this morning to get something done. Something was NOT right. I have seen Eric sick since I met him 12 years ago but I've never felt in my gut that his life was in danger...until the last two days. But I couldn't figure out the "why" of it.

So we call the dialysis unit today and they say he sounds dehydrated (which he was) and to come in for IV fluids. During the 2-hour procedure we had lots of time to talk to our nurse. At one point we talked about how at least the antibiotics kicked the bronchitis! The nurse said, "What antibiotic?" We didn't know of the top of our heads. "Was it Levaquin?" Yeah! That sounds right. Look of horror on the nurse's face. She made us call immediately to see what the dosage was.

Levaquin is a good drug, but it's NOT a good drug at that dosage for dialysis patients. Eric should have been taking 250 mg every other day, for a total of 4 pills. Eric was instead taking 750mg EVERY day for 7 days. Yesterday was his last pill.

The dialysis nurse shared with us that recently another patient in the unit died from a levaquin overdose. Eric had over dosed on antibiotics! The result of that in dialysis patients is total organ failure. Thankfully Eric is doing much better than the guy who died--likely because he can still make some of his own urine (the other guy couldn't). So basically Eric's pee probably saved his life.

The nurse said that Eric should be feeling better by the end of the week. There's nothing to do for the overdose except wait for the poison to slowly seep out of his system during dialysis.

Mommies and Wives....listen to your gut instincts, even if your husband and kids think you're crazy!!!

We continue to covet your prayers for Eric as he gets over this--that there is no regression and no permanent organ damage.

Anita

10 comments:

Grosso Family 5:30 PM  

oh my gosh Anita - I'm so sorry for what you have been going through. You are so strong! Hugs to your family!

Barbara C 5:37 PM  

Wow, so thankful they figured it out!

Christina 6:41 PM  

oh my gosh how scary! Thank God that nurse figured it out and that Eric can pee! (ha, that sounds very funny!!)

Renee 8:35 PM  

Oh (((((((Anita)))))))

I was praying for Eric. I am glad to hear he should be on the upswing.

((((Hugs)))
Renee

Story of our Life 12:56 AM  

(((HUGS))) Amazing!!! I hope and pray that Eric (and the rest of your family) is on the mend quickly!!! You are definately in our thoughts and prayers.

ManyBlessings 7:07 AM  

Good gracious Anita! I'm so glad you didn't wait to get him in to the nurse!! :o
d

Kerri 7:29 AM  

How scary! I'm glad you figured out the problem, even if it was at the end of the antibiotic course.

Kerri and Ruby

Darren 8:02 AM  

Hope Eric gets better soon! hang n there boss!!!
Love Daddy D and Justice

Bingaling 9:21 AM  

So scary, Anita!! I'm so glad you were able to get into the nurse and get things figured out! Thinking about and praying for all of you!
Chanda

InternationalMommy 2:18 PM  

Hey Anita-

I just wanted to say THANKYOU for all of the wonderful help you gave me!! The boy got the screening done last week in Ghana!

One step further...
So glad your hubby is ok:)

Love,
Charity

(in Liberia)